Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 176, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 31, 2008, 6:25 PM EDT for Merrimack County, Rockingham County, New Hampshire. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2008, 6:25 PM EDT (22:25 UTC)
- Expired
- Jul 31, 2008, 7:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Merrimack County, NH, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 123 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:06 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 1:06 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 106 PM EDT THU JUL 31 2008 .SYNOPSIS... A WARM FRONT WILL LIFT TO CENTRAL MAINE TODAY. THE COLD FRONT WILL REACH THE COAST BY FRIDAY MORNING AND STALL. SEVERAL WAVES OF LOW PRESSURE WILL FORM ON THE FRONT AND MOVE NORTHEAST. THE STRONGEST OF THESE WILL FORM OVER THE MID ATLANTIC STATES ON SAT AND MOVE NORTHEAST INTO CANADA BY EARLY MONDAY MORNING. WEAK HIGH PRESSURE WILL CREST OVER THE REGION TUESDAY MORNING. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... SURFACE OBS/SATELLITE SUGGEST THE WARM FRONT IS STALLED ACROSS CENTRAL MAINE. FAIRLY SIGNIFICANTLY CLEARING SOUTH OF LEB-IZG- PMW...WITH NORTH OF THIS LINE MOSTLY CLOUDY. BASED ON 12Z NAM AND WESTERLY FLOW AT 500 MB...FEEL THE FRONT WILL MAKE LITTLE NORTHWARD PROGRESSION. THIS GENERALLY DIVIDES THE FORECAST AREA INTO THREE AREAS. THE FIRST...THE MID-COAST AND CENTRAL MAINE...WHERE CLOUDS WILL STAY SOCKED IN...AND HEAVY THUNDERSTORMS WHICH DID MOVE IN AREA EXPECTED TO SLOWLY MOVE EASTWARD. HERE...EXPECT THE SEVERE WEATHER THREAT TO BE MINIMAL...WITH THE MAIN CONCERN HEAVY RAIN. HOWEVER...DO EXPECT CONVECTIVE CELLS WHICH MOVE INTO THIS REGION SHOULD FLATTEN OUT AS CONVECTION ENCOUTERS MARITIME LAYER. FEEL THERE IS A SEVERE WEATHER THREAT SOUTH OF THE LEB-IZG-PWM LINE...AS WARMER AIR HAS WORKED IN...WITH DEW POINTS IN THE UPPER 60S. FEEL SUFFICIENT INSTABILITY WILL EXIST FOR PULSE STORMS...AS WIND FIELD GENERALLY DOES NOT SUPPORT ORGANIZED CONVECTION. HEAVY RAIN MAY ALSO BE A CONCERN. IN THE MOUNTAINS...WARMER AIR HAS NOT MADE IT IN...HOWEVER IN ABSENCE OF THE MARITIME LAYER WILL KEEP ENHANCED WORDING IN AS WELL...THOUGH CHANCES ARE LESS THAN IN SOUTHERN SECTIONS. OVERALL...ADJUSTMENTS ARE TO FINE-TUNE TO FIT THE POSITION OF BOUNDARIES. TWEAKED TEMPS/POPS/QPF. && .SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/... THUNDERSTORMS WILL LINGER INTO THE EVENING THEN JUST SHOWERS WITH PATCHY FOG DEVELOPING. THE COLD FRONT SLOWS TO A CRAWL AND BECOMES STATIONARY SO EXPECT EH CHC OF SHOWERS THROUGH THE NIGHT. USED MAV GUIDANCE FOR LOW TEMPS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A SERIES OF UPR LVL SHORT WAVES WILL MOVE OVER THE NE THRU MUCH OF THE LONG TERM PERIOD. THIS WILL CREATE UNSETTLED SHOWERY WX FOR MUCH OF THIS PERIOD. GENERALLY USED THE GFS40...MAV MOS AND GMOS FOR THIS FCST. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM...EXPECT MVFR OR IFR CEILINGS AND VSBY THIS AM THEN IMPROVING TO VFR AFTER SUNRISE. CONDITIONS LWR TO MVFR AND IFR THIS AFTERNOON IN ANY THUNDERSTORMS AND FOG TONIGHT. LONG TERM /FRIDAY THROUGH MONDAY/...ISOLD TO SCT SHRA AND TSRA WILL LWR CONDITIONS TO MVFR OR IFR AT TIMES THRU THE LONG TERM PERIOD AS AN UPR LVL LOW REMAINS OVER THE NE PROVIDING THE SUPPORT FOR CONVECTION TO DEVELOP MOST DAYS DURING THE LONG TERM PERIOD. && .MARINE... SHORT TERM...WINDS WILL BE SE TODAY AND TONIGHT BUT LESS THAN SCA CRITERIA. EXPECT AREAS OF FOG AT NIGHT. LONG TERM /FRIDAY THROUGH MONDAY/...WINDS AND SEAS WILL STAY BLO SCA LVLS THRU THE LONG TERM PERIOD...EXCEPT SEAS COULD NUDGE TOWARD THE 5 FT BENCHMARK FOR AN SCA LATE SATURDAY NGT AND SUNDAY. && .HYDROLOGY... SHOWERS HAVE PRODUCED VERY HEAVY RAINFALL...WITH AMOUNTS APPROACHING 2 INCHES AN HOUR IN THE HEAVIER SHOWERS. RADAR ESTIMATES SEEM ON TRACK...WITH A 2 TO 3 INCH BAND ACROSS SOUTHERN OXFORD COUNTY. WILL MONITOR THIS REGION THIS AFTERNOON...AS ANY ADDITIONAL RAINFALL MAY REQUIRE A FLOOD WARNING. PRECIPITABLE WATER VALUES UPSTREAM (1.58 AT CHATHAM) IS ENOUGH TO PRESENT SOME FLASH FLOODING THREAT GIVEN THE WEAK FLOW. WILL MONITOR...BUT DO NOT PLAN ANY WATCHES AT THIS TIME. AGAIN...MAIN CONCERN IS WHERE RAIN HAS ALREADY FALLEN. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...APFFEL SHORT TERM... LONG TERM... AVIATION... MARINE... HYDROLOGY...APFFEL
Hazardous weather outlook, Jul 31, 5:35 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 535 PM EDT THU JUL 31 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-011300- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 535 PM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS THE REGION TODAY. MOST OF NEW HAMPSHIRE AND EXTREME SOUTHWEST MAINE COULD SEE LARGE HAIL AND DAMAGING WINDS FROM SEVERE THUNDERSTORMS TODAY. THE STORM PREDICTION CENTER HAS MUCH OF THIS AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. ALSO...SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN ACTIVATED. ANZ150>154-011300- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 535 AM EDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS THE COASTAL WATERS FROM ABOUT BOOTHBAY HARBOR TO THE MERRIMACK RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jul 31, 4:15 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 415 PM EDT THU JUL 31 2008 MEZ018-023-024-312100- COASTAL CUMBERLAND-COASTAL YORK-INTERIOR YORK- 415 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY THROUGH 500 PM EDT... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF GOODWINS MILLS...OR ABOUT 6 MILES NORTHWEST OF BIDDEFORD...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYMAN...BAR MILLS...HOLLIS...GOODWINS MILLS...BUXTON...ALFRED...SACO... BIDDEFORD...OCEAN PARK AND FERRY BEACH STATE PARK THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS PRODUCING RAINFALL OF OVER AN INCH AN HOUR...AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
Special weather statement, Jul 31, 4:50 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 450 PM EDT THU JUL 31 2008 NHZ003-312130- NORTHERN GRAFTON- 450 PM EDT THU JUL 31 2008 ...A STRONG THUNDERSTORM WILL IMPACT GRAFTON COUNTY THROUGH 530 PM EDT... AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED NEAR LINCOLN...MOVING EAST AT 22 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LINCOLN...WATERVILLE VALLEY AND LIVERMORE THROUGH 530 PM EDT. HEAVY DOWNPOURS...GUSTY WINDS OF 35 TO 45 MPH...AND PEA-SIZED HAIL CAN BE EXPECTED AS THIS STORM MOVES THROUGH. APFFEL
Special weather statement, Jul 31, 5:04 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 504 PM EDT THU JUL 31 2008 NHZ005-312145- SOUTHERN GRAFTON- 504 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 545 PM EDT... AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER HEBRON...OR ABOUT 6 MILES SOUTHWEST OF PLYMOUTH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLINGTON STATE PARK...RUMNEY...PLYMOUTH...HEBRON AND GROTON THROUGH 545 PM EDT. HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED AS THIS STORM MOVES THROUGH. APFFEL
Local storm report, Jul 31, 5:48 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL LYMAN 43.49N 70.60W
07/31/2008 E0.75 INCH YORK ME AMATEUR RADIO
&&
MCSpecial weather statement, Jul 31, 5:54 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 554 PM EDT THU JUL 31 2008 MEZ023-312230- COASTAL YORK- 554 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 630 PM EDT... AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF WELLS...OR ABOUT 11 MILES SOUTHWEST OF BIDDEFORD...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLS... KENNEBUNK...KENNEBUNKPORT...ARUNDEL...BIDDEFORD...FERRY BEACH STATE PARK...OCEAN PARK AND OLD ORCHARD BEACH THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
Special weather statement, Jul 31, 6:01 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 601 PM EDT THU JUL 31 2008 NHZ008-009-312245- BELKNAP-MERRIMACK- 601 PM EDT THU JUL 31 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK COUNTY THROUGH 645 PM EDT... AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LOUDON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LOUDON...CHICHESTER...EPSOM...PITTSFIELD...BARNSTEAD AND CENTER BARNSTEAD THROUGH 645 PM EDT. HEAVY DOWNPOURS...GUSTY WINDS OF 35 TO 45 MPH...AND PEA-SIZED HAIL CAN BE EXPECTED WITH THIS STORM. APFFEL
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:19 AM EDT | Severe Thunderstorm Warning | GYX | Oxford | 41 min |
| Jul 31, 10:09 AM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
| Jul 31, 11:22 AM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc | 68 min |
| Jul 31, 11:58 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford, Sagadahoc | 3 hr |
| Jul 31, 1:25 PM EDT | Areal Flood Advisory | GYX | Oxford | 3 hr |
| Jul 31, 4:55 PM EDT | Severe Thunderstorm Warning | GYX | York | 50 min |
| Jul 31, 5:47 PM EDT | Areal Flood Advisory | GYX | Cumberland, York | 88 min |
| Jul 31, 6:17 PM EDT | Areal Flood Warning | GYX | Cumberland, York | 3 hr |
| Jul 31, 7:21 PM EDT | Areal Flood Advisory | GYX | York | 84 min |
| Jul 31, 7:50 PM EDT | Special Marine Warning | GYX | 55 min | |
| Jul 31, 3:40 PM EDT | Areal Flood Advisory | GYX | Coos | 2 hr |
| Jul 31, 4:38 PM EDT | Areal Flood Advisory | GYX | Grafton | 112 min |
| Jul 31, 6:20 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack, Rockingham, Strafford | 40 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.